Arizona, 2009

Dust Storm and High Wind in Arizona, March 29, 2009

March 29, 2009 · NWS FGZ · 5 events in 5 counties and zones

Strong southwest winds developed across northern Arizona ahead of a cold front moving in from the north. The strong winds caused areas of blowing dust the reduced the visibility from 5 miles down to 50 feet or less.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong southwest winds developed across northern Arizona ahead of a cold front moving in from the north. The strong winds caused areas of blowing dust the reduced the visibility from 5 miles down to 50 feet or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 29, 9:50 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 29, 9:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST SUN MAR 29 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM NORTH OF ARIZONA WILL BRING STRONG
SOUTHWEST WINDS TO THE REGION TODAY AND TONIGHT. A COLD FRONT WILL
DROP SOUTH INTO ARIZONA TONIGHT AND EARLY MONDAY...WITH SCATTERED
RAIN AND SNOW SHOWERS EAST OF FLAGSTAFF. TEMPERATURES WILL ALSO BE
SHARPLY COLDER MONDAY...BUT THESE CONDITIONS WILL GIVE WAY TO DRIER
AND SLIGHTLY WARMER WEATHER FOR THE REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...WE HAVE MADE SOME TWEAKS TO TODAYS GRIDS AS SKY COVER
THIS MORNING IS MORE PREVALENT THAN THOUGHT. WIND GUSTS SPEEDS WERE
INCREASED TO THE 50-55KT RANGE FOR AREAS NORTH OF A LINE FROM WINDOW
ROCK THROUGH VALLE FOR THIS AFTERNOON. THE COLD FRONT IS EVIDENT ON
SATELLITE THIS MORNING...AND ALONG A LINE FROM PROVO UTAH TO JUST
SOUTH OF RENO. LOW LEVEL WIND SPEEDS ARE STILL FORECAST TO INCREASE
THIS AFTERNOON IN THE FAR NORTH...AND MOVE SOUTHWARD THROUGH
MIDNIGHT. ALREADY THIS MORNING MANY SITES ARE GUSTING FROM 25 TO 35
MPH. WE CURRENTLY HAVE EITHER WIND ADVISORIES OR HIGH WIND WARNINGS
OUT FOR MOST OF THE CWA. WE WILL MONITOR FOR POSSIBLE UPGRADES. WILL
ALSO TAKE A LOOK AT INCREASING POPS ACROSS THE NAVAJO NATION
TONIGHT.

PREV DISCUSSION...515 AM ANOTHER RELATIVELY DRY...BUT DEEP LOW
PRESSURE SYSTEM WILL MOVE RAPIDLY THROUGH UTAH TODAY AND INTO
WESTERN COLORADO THIS EVENING. THE GRADIENT ON THE SOUTH SIDE OF
THIS LOW IS IMPRESSIVE AND WE WILL BE ISSUING A VARIETY OF HIGH WIND
WARNINGS AND WIND ADVISORIES FOR TODAY INTO THE EARLY PART OF
TONIGHT. IN ADDITION TO THE WINDS...A NARROW BAND OF FORCING AND
INSTABILITY ALONG THE FRONT WILL GENERATE RAIN AND SNOW SHOWERS THIS
EVENING THROUGH EARLY MONDAY...MAINLY NORTHEAST AND EAST OF
FLAGSTAFF. QPF WILL BE LIGHT BUT A FEW AREAS MAY SEE A BRIEF BURST
OF SNOW THAT WILL LEAVE THE GROUND WHITE FOR A FEW HOURS.

DRIER NORTHWEST FLOW WILL ARRIVE MONDAY THROUGH WEDNESDAY OR
THURSDAY OF NEXT WEEK. WEAK DISTURBANCES TO OUR NORTHEAST WILL
CONTINUE COOL AND BREEZY CONDITIONS AT TIMES...BUT WE WILL REMAIN
DRY. A STRONGER STORM MAY ARRIVE BY NEXT WEEKEND...TIMING AND
LOCATION ARE STILL UNDECIDED...BUT WE HAVE UPPED POPS BASED ON
ENSEMBLE SOLUTIONS. STAY TUNED.

&&

.AVIATION...FOR THE 18Z PACKAGE...WINDS BCMG SW20-35G45-55KT WITH
AREAS OF BLDU REDUCING VSBY TO 2SM AT TIMES...EXCEPT SW15-30G45KT
SOUTH OF A KSOW-KPAN-KPRC LINE. AFT 30/06Z WINDS BCMG W-NW
10-20G30KT WITH COLD FROPA AND WIND SHIFT FROM NORTH TO SOUTH.

AFT 30/03Z WDLY SCT -SHRA/-SHSN WITH ISOLD MVFR/IFR CONDITIONS
MAINLY NORTH OF MOGOLLON RIM TO UTAH BORDER. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

...RED FLAG WARNING AZ FWX ZONES 105-107>110-112>114-118-137-138-140
FROM 12 PM MST UNTIL 8 PM MST FOR ELEVATIONS BELOW 6000 FEET...

...HIGH WIND WARNING AZ ZONES 004>006-009-010-039 FROM 9 AM MST
UNTIL 9 PM MST.

...WIND ADVISORY AZ ZONES 007-011>015-016-017-040 FROM 9 AM MST
UNTIL MIDNIGHT MST TONIGHT...

...WIND ADVISORY AZ ZONES 008-018-037-038 FROM 11 AM MST UNTIL
MIDNIGHT MST TONIGHT...

&&

PUBLIC.....................DL
AVIATION/FIRE WEATHER......DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Mar 29, 5:10 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 AM MST SUN MAR 29 2009

AZZ004>018-037>040-300700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
510 AM MST SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OVER UTAH WILL PUSH A STRONG COLD FRONT
SOUTHWARD TOWARD ARIZONA LATER TODAY. SOUTHWEST WINDS AHEAD OF THE
COLD FRONT WILL BECOME QUITE STRONG TODAY...AND WILL NOT DECREASE
UNTIL LATE THIS EVENING.

EXPECT WIDESPREAD SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS FROM 45
TO 55 MPH BY LATE THIS MORNING...LASTING THROUGH THE EVENING. THE
STRONGEST WINDS WILL BE ALONG THE UTAH BORDER. AREAS OF BLOWING DUST
AND SAND WILL ALSO DEVELOP ACROSS THE LOWER ELEVATIONS EAST OF
FLAGSTAFF.

A VARIETY OF HIGH WIND WARNINGS AND WIND ADVISORIES HAVE BEEN
ISSUED FOR THIS EVENT. PLEASE SEE PHXNPWFGZ FOR DETAILS.

RED FLAG WARNINGS FOR DANGEROUS FIRE WEATHER CONDITIONS HAVE ALSO
BEEN ISSUED DUE TO THE DRY AIRMASS AND HIGH WINDS...PLEASE SEE
PHXRFWFGZ FOR DETAILS.

IN ADDITION TO THE WINDS...SCATTERED RAIN AND SNOW SHOWERS WILL
AFFECT PORTIONS OF THE REGION FROM FLAGSTAFF EASTWARD LATER TONIGHT
AND INTO EARLY MONDAY. SIGNIFICANT ACCUMULATIONS OF SNOW ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 dust storm. Local standard time, as filed.

Dust Storm, Northeast Plateaus and Mesas South of Highway 264

When
March 29, 12:00 PM MST to 6:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
Law Enforcement
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

The Dilkon Police Department reported one mile in continuous blowing dust.

High Wind, Marble Canyon and Glen Canyon

When
March 29, 2:00 PM MST to 6:00 PM MST
Where
Marble Canyon and Glen Canyon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The House Rock RAWS recorded peak wind gusts to 62 MPH.

High Wind, Little Colorado River Valley in Coconino County

When
March 29, 2:00 PM MST to 8:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A spotter near Leupp reported blowing dust with 50 feet visibility and estimated that the wind was gusting to 60 MPH. Police in Tuba City reported blowing dust with 3/4 mile visibility down to less than 1/4 mile. An anemometer in Two Guns recorded a peak wind gust of 63 MPH.

Dust Storm, Chinle Valley

When
March 29, 2:00 PM MST to 6:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Police Department in Chinle reported the visibility in blowing dust was 100 yards down to almost zero at times. Spotters in Many Farms also reported visibility down to 100 yards in continuous blowing dust.

High Wind, Little Colorado River Valley in Navajo County

When
March 29, 2:00 PM MST to 6:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
60 kt (69 mph) measured sustained
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS recorded a peak wind gust of 60 MPH.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158071, 158068, 158069, 158070, 158072.